Potential Side Effects of Prednisone if on for more than 10 years | Lupus Forums at The Lupus Site
  1. As you can see we have transferred to new forum software which is much more stable and will eliminate problems that we had with the old software.
    *** To login you will all need to reset your passwords. To do this simply click login (top right) then click the forgot password link. You will receive an email with a link to reset your password. You can then use the forums as normal.
    Dismiss Notice

Potential Side Effects of Prednisone if on for more than 10 years

Discussion in 'Corticosteroids' started by Chi12, Sep 8, 2019.

  1. Chi12

    Chi12 Chukachyfa

    Hi all,

    I am 21 years old now, and I have been taking the Prednisone for Lupus treatment for more than 10 years. I know one of the side effects is joint problems, but is there any potential dangerous effects later on if I am on it for such a long time? I also get a lot of bruises on my legs and sometime on my arm too.
    In addition, I got facial swelling since I started it and to be honest, I concern about the moon-shaped appearance of my face. I am wondering if anyone know any tips/ natural remedy on reducing the round appearance of the face?

    Thank you in advance for reading this.
     
    Lupusdude likes this.
  2. lazylegs

    lazylegs Moderator

    Hi,

    The long term effects will depend on the dosages you have been on. Unfortunately the moon face is one of them and the only way I know to get rid of it is to wean down to a lower dosage which may not be of benefit to you depending on your case. I can say it does help to watch the diet and do light exercise whenever possible.

    You should discuss your concerns with your doctor. There are better steroid sparing medications on the market now than there were in the past.

    Take care,
    Lazylegs
     
  3. Chi12

    Chi12 Chukachyfa

    Hi Lazylegs,

    I am currently on 5mg for about 1 year and before it has been varied from 20 to 10 mg. I asked my doctor about it but they make it sounds more like there are a lot of of side effect one might have. But I am wondering if there is any side effect that is “common and normal” among Lupus patients. I was diagnosed with SLE with kidney damage.

    Thanks!
    Chrissy
     
  4. lazylegs

    lazylegs Moderator

  5. Lupusdude

    Lupusdude Registered

    Hi Chrissy,
    Sorry to hear that you have lupus. I know from personal experience that lupus nephritis is one of the most difficult types of lupus to have. I know you have to work hard at your health everyday. My sister had it in her kidneys as well. She was diagnosed at nine years old and was on prednisone all her life. The disease never left her kidneys and she had many side effects like you do. However, she never made it as low as 5 mgs. I’m glad to hear that your dose is that low. That’s very positive!
    I was also on large doses of prednisone and had the same moon face along with stunted growth and other side effects common with prednisone. I know it’s very frustrating to watch all your friends and to be so different. I think I tried every health diet out there in hopes of cutting back on the prednisone in order to have those ugly side effects go away. I would even cut back without my doctor’s approval. Of course then I would flare and get bumped back to a larger dose.
    My sister died when she was 21, but her side effects were very severe. Even when the doctors tried dialysis, her body was too weak and her skin was too damaged for it to take hold. So even with all the problems I deal with and all the side effects from the medication, I consider myself very fortunate to be where I am in my life.
    I know this is a long post, but I hope that helps. Take care and thanks for sharing your story. You’ve helped me.
     
  6. Chi12

    Chi12 Chukachyfa

    Hi Lupusdude,

    I am so sorry to hear about your sister. I am also scared of getting dialysis or transplant due to the cost and it’s complications. If you don’t mind, what was the lowest dose of prednisone that your sister could ever have? Thanks for sharing your story. It helped me feel better somewhat though my biggest problem now is how to not think of the worst case that it could ever happen. I asked my doctor about how it could go wrong with my condition and she has almost never spoken to that, which made me want to know more and more, and I keep being disappointed more to find out about all the sides effect. As my age in which others have energy and strong enough to do everything, I can’t literally do anything coz I am too weak and I don’t feel that I have enough energy to do very “normal” thing.

    Thanks
    Chrissy
     
    Last edited: Sep 12, 2019
  7. Lupusdude

    Lupusdude Registered

    Hi again,
    Liz, my sister, never got below 20 mgs. I know it’s a high dose, but her kidneys were hit hard from the beginning and they never got a break. She would be on 30 and 40 mgs. for years at a time. She worked so hard on diet and exercise, but she could never make any real progress. The testing back then was rudimentary and the treatments were very basic. These days we have so many new breakthrough treatments that it’s really a blessing for someone in our situation. I know it doesn’t feel like it and some days I get really scared myself of the disease getting worse. For years (close to 40), I didn’t have to worry about my kidneys. Then in 2005, they were hit with the lupus. I was fortunate enough that Cellcept was available and for several years that helped greatly. I know how you feel about not having the energy as well. Lately I’ve had more issues with that, but at this stage I’ve come to accept my limitations and not worry so much about what others are doing.
    To have come this far and to be where you are is perfect. No one knows where we’re supposed to be and no one knows better than ourselves who we’re supposed to be. It’s scary having an illness like this and I enjoy talking about it because it relieves some of the worry. We help each other by talking and “listening” and being a part of others lives.
    Now I’m scrolling back up because I forgot what you asked and I lost my train of thought. I think I’m good
    Take care
    Joe
     

Share This Page